1. Health
Send to a Friend via Email

Are Your Other Medications Leading to Worsening Asthma?

By

Updated February 05, 2010

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Question: Are Your Other Medications Leading to Worsening Asthma?
Answer:

If you are doing everything your doctor has recommended to control your asthma but are still experiencing bouts of severe or worsening asthma, it could be a medication you are taking for another health condition. While it’s not clearly understood how this happens, doctors suspect it’s akin to an allergic reaction. Meaning, you have an unusual reaction to medication, which subsequently causes the release histamine, a trigger for inflammation. It’s important that you discuss with your doctor all the medications you are taking and if your asthma seems to be worse. Let’s take a look at which drugs are most frequently associated with this problem:

Anti-Inflammatories Like Motrin: This class of drugs includes many common medications for aches and pains such as, Motrin, Advil, and Aleve. Asthma patients should use caution taking NSAIDS because reactions causing worsening of asthma may occur with repeated use. In fact, about 10 to 20% of asthma patients using NSAIDS can experience an exacerbation. Why a drug that normally decreases inflammation causes worsening asthma is not completely understood.

Certain Heart Disease Drugs: Some of these drugs used for conditions such as heart failure, heart attacks or high blood pressure can cause bronchconstriction in your lungs. Depending on your health history, your doctor may want to put you on one of these medications. If so, be sure to tell him or her about your asthma history. You want to avoid “non-specific” beta blockers:

  • Inderal (propranolol)
  • Coreg (carvedilol)
  • Normodyne (labetalol)
  • Corgard (nadolol)

If your doctor feels you would really benefit from a beta blocker, the “specific” beta blockers are a better choice because they affect the lungs less and so are less likely to cause bronchconstriction and worsen asthma symptoms. Examples include:

  • Tenormin (atenolol)
  • Lopressor (metoprolol)
  • Zebeta (bisoprolol)
  • Sectral (acebutolol)

Certain Glaucoma Drugs: Beta blocker eye drops are also use to treat glaucoma of the eye and have been known to worsen asthma.

It’s not known exactly how many asthmatics experience problems related to taking beta blockers. No matter what, you need to watch carefully if you are prescribed these medications. If you develop wheezing or your asthma worsens on either a “specific” or “non-specific“ beat-blocker, make sure you discuss with your doctor immediately.

Angiotensive Converting Enzyme Inhibitors (ACE inhibitors): ACE inhibitors can cause problems for asthmatics. Up to 10% of all patients taking these medications for conditions like hypertension or congestive heart failure may develop a troublesome cough. The cough can be confused with asthma or potentially trigger an asthma attack.

Sources:

National Heart, Lung, and Blood Institute. Accessed: November 28, 2009. Expert Panel Report 3 (EPR3): Guidelines for the Diagnosis and Management of Asthma

Asthma. In Chest Medicine: Essentials Of Pulmonary And Critical Care Medicine. Editors: Ronald B. George, Richard W. Light, Richard A. Matthay, Michael A. Matthay. May 2005, 5th edition.

  1. About.com
  2. Health
  3. Asthma
  4. FAQ
  5. Worsening Asthma And Medications- Is Your Worsening Asthma Due to Other Medications?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.